If you have high blood pressure, a cardiac arrhythmia or experience chest pain, your doctor may have prescribed beta blocker medications such as propranolol, metoprolol or nadolol. While these drugs help manage hypertension, alleviate episodes of angina and regulate your heart beat, they can lead to unpleasant side effects that have the potential of harming your health. Here are three significant side effects that may occur if you take beta blockers.
Low Blood Pressure
Beta blockers may cause your blood pressure to suddenly drop very quickly, leading to dizziness, lightheadedness and even fainting. If you experience these symptoms, call your doctor, who may need to lower your dosage.
If a dosage reduction fails to resolve these adverse reactions, your doctor may discontinue the drug altogether. Although diet, exercise, not smoking and weight management can all help keep your blood pressure under control, medications are often needed when these lifestyle modifications fail to produce results.
If your physician feels that it is necessary to continue with beta blocker therapy despite dips in your blood pressure, you may be advised to increase your sodium intake to help keep your blood pressure from dropping too low.
Beta blockers can also cause problems with your eyesight. They can lead to both blurred vision and dry eyes. These symptoms generally subside once the medication is discontinued, however, this is not an option for many people who have heart problems.
These drugs can cause your eyes to become so dry that you may have a hard time opening them upon awakening. Your eye doctor can recommend a lubricating drop to help keep you more comfortable, and if you experience diminished vision, you may need a stronger eyeglass prescription.
If your eye problems fail to resolve despite these interventions, other medications such as calcium channel blockers or diuretics may need to be considered to manage your cardiovascular problems, which may have less of an effect on your eyes.
Constipation and diarrhea can both develop as a result of taking beta blockers, and both conditions are usually dose dependent. This means that the side effects will diminish as the medication dose gets lowered.
If you become constipated while taking your beta blockers, increase your fluid and fiber intake, get plenty of exercise if your physician allows you to and talk to your doctor about taking a mild stool softener.
If you suffer from diarrhea, drink plenty of water or electrolyte-based fluids to replace the nutrients that are lost through frequent bowel movements. If you have problems with your digestive system because of your medications, your doctor may refer you to a gastroenterologist for further evaluation and treatment.
Beta blockers are considered very safe and well-tolerated by most patients, however, if you experience any of the above symptoms or are otherwise unable to tolerate taking these medications, talk to your doctor. It may be recommended that you undergo a cardiology workup to help your health care provider evaluate your condition more closely so that an alternative treatment program can be implemented so that you can stop taking beta blockers.